<< Back

Chronic Marijuana Use Can Cause Serious Gastrointesintal Condition

November 03, 2021

Marijuana users rejoiced when Connecticut legalized recreational use earlier this year, but Amir E. Masoud, MD, medical co-director of Hartford HealthCare’s Neurogastroenterology and Motility Center, warns of a potential downside.

Chronic marijuana users can be susceptible to cannabinoid hyperemesis syndrome (CHS), a condition that leads to repeated and severe bouts of abdominal pain and vomiting. Sufferers of CHS can experience recurrent bouts of these debilitating symptoms, sometimes needing to seek urgent medical care. In between these episodes, patients are typically symptom free.

“Symptoms are primarily nausea, abdominal pain, and vomiting,” Dr. Masoud said. “The main treatment for this syndrome is to stop cannabis use.”

Researchers and experts are unsure what causes this syndrome and why it affects certain people. While initially considered a rare entity, as marijuana use becomes more prevalent across the country, it is being seen — and recognized — more. Dr. Masoud notes that when Colorado legalized recreational marijuana in 2012, the number of emergency room visits attributed to CHS nearly doubled.

“We don’t yet understand the exact triggers,” he said. “Until now we have largely anecdotal information. The first reports date back just over a decade and therefore CHS is a relatively new disorder that can often go undiagnosed — or misdiagnosed — for many years.”

CHS typically occurs in people who have regularly used marijuana for several years. Often CHS affects those who use the drug on a daily basis.

What is known is that the THC in marijuana (the chemical that causes the “high”) can bind to molecules in the digestive tract, and potentially have differing effects, including altering gastrointestinal motility. Though multiple theories and pathways have been proposed to explain why people suffer from this disorder, the ill effects of the severe and repetitive vomiting are well known. Dehydration, electrolyte imbalance, and even cardiac arrhythmias have been reported as has gastrointestinal bleeding from tears resulting from the violent vomiting episodes.

If untreated, these can cause rare complications such as:

  • Muscle spasms or weakness
  • Seizures
  • Kidney failure
  • Heart rhythm abnormalities
  • Shock
  • In very rare cases, brain swelling (cerebral edema)

Hartford HealthCare’s Neurogastroenterology & Motility Center is a world class comprehensive program dedicated to the holistic care of patients with complex gastrointestinal motility disorders, including CHS. If you have any signs or symptoms suggestive of CHS, please contact your physician or the Neurogastroenterology and Motility Center directly at 475.210.4727 for a consultation.